Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: NEURONTIN - sometimes Barbaracat

Posted by Snowie on October 22, 2004, at 12:55:25

In reply to Re: NEURONTIN - sometimes Snowie, posted by Barbaracat on October 22, 2004, at 11:48:02

Barbara,

Wow, I thought you had to have the "classic symptoms" of bipolar disorder in order to have it (I don't even like to shop!), although I knew there were I and II forms that the disorder can take. My father had all the classic symptoms of BP - the big spendings and then lack of interest in them, sexual promiscuity, depression, mania, etc.

I've never taken lithium, but my sister did at one time. She went off it when she gained 40 lbs. and she takes something else but, sadly, she is now as big as a linebacker.

As for whether or not anyone has ever suggested to me that I might be bipolar, no one has ever said so to me personally. I suggested to my current pdoc a while back that I might have ADD, and he seemed excited at the prospect, so he put me first on Adderal, then Ritalin, and finally Strattera, and nothing did anything but make me feel as jittery as if I had drank 40 cups of coffee in the morning, so I figured I didn't have it, and went off the meds. I hesitate to even mention anything new again lest he think, "here we go again."

I'll research it on my computer. My worry is that whenever I read symptoms of something, I tend to see in myself signs of whatever it is that I may or may not have, so I have to be careful that I don't end up treating myself, so to speak.

Thanks for this information. If I do have it I need to be treated, but why hasn't a pdoc ever mentioned it before? Also, did you gain weight with any of the drugs you've taken?

Snowie

> **It sounds like your sister is classic BP-I which is what most people are familiar with. But there are 'softer' forms as well, in fact at last count I heard there were 5 forms. You don't have to be promiscuous, spend-happy or sleepless, or be suicidally depressed to have a disorder that is better treated by mood stabilizers acting to regulate the electical potential of the neuron rather than chemical reuptake of neurotransmitters. Although sometimes you need both, a bipolar can rarely take an SSRI alone without eventually destabilizing. Sometimes SSRI's worsening symptoms is enough of a marker to label it either BP-III or IV (I've lost count). There's also cyclothymia where you're cycling through moods rapidly but usually not extreme swings. Sometimes it's only the success of the treatment that decides the dx.
>
> I had no idea I had it until I got well enough to 'remember' incidences that now made more sense. After I responded so well to lithium and learned more about this disorder, I could recognize that so much of the anxiety, irritability, pressured speech, distraction, sensitivity, bursts of energy all fall within a hypomanic spectrum. I've had mostly 'soft' bipolar most of my life, but truly a few zingers of full blown mania which I didn't recognize as such until later. It only takes 1 episode to satisfy the DSM-IV criteria, you know. There's been alot of discussion in psych circles lately whether BP and general anxiety disorder aren't just different levels of the same disorder.
>
> But lithium alone doesn't do it for me. I need some kind of AD, although definitely not SSRIs. I landed in a psych ward when my pdoc kept pushing Paxil higher and higher when I wasn't getting better. I got very sick from lamictal as well which was supposedly good for treating bipolar depression. I'm back to one of the old tricyclics and doing very well on it.
>
> Snowie, if your father and sister likely have bipolar disorder, you don't do well on SSRI's, and are suffering from unrelieved anxiety, this could be an important clue. If lithium or one of the others helps (I felt better within 1 week on a very small dose of lithium), then you've got a big piece of the puzzle. I refer to my life now as 'before lithium' and 'after lithium'.
>
> Whatever name we tag onto these symptoms, the trick is to find something that works in the long run. The challenge is to work with a pdoc who can guide you through the maze of which one works best for you because all mood stabilizers are not the same for everyone. In the meantime, L-Taurine acts as a mood stabilizer and it would be interesting to see if it makes any differece. At least 1,000mg twice a day but up to double that amount is safe.
>
> Just curious, but has your current pdoc never suggested possible bipolar disorder to you given your genetic history? - Barbara
>


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Snowie thread:365024
URL: http://www.dr-bob.org/babble/20041018/msgs/405917.html